West Virginia, 2006Damaging Winds in West Virginia, July 20, 2006
July 20, 2006 · NWS LWX · 3 events in 3 counties and zones
Strong instability combined with winds flowing over the Appalachian Mountains contributed to scattered severe thunderstorms on the afternoon of July 20. The severe storms occurred primarily across the Central and Northern Shenandoah Valley and Potomac Highlands (west of the Blue Ridge Mountains).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability combined with winds flowing over the Appalachian Mountains contributed to scattered severe thunderstorms on the afternoon of July 20. The severe storms occurred primarily across the Central and Northern Shenandoah Valley and Potomac Highlands (west of the Blue Ridge Mountains). The most extensive damages occurred in Hampshire County, WV and Augusta County, VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 9:33 AM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 9:33 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 AM EDT THU JUL 20 2006
.SHORT TERM /REST OF TODAY/...
JUST TWEAKED THE WINDS ALONG THE COAST TO BRING MORE NORTHERLY AND
UP A BIT. NO OTHER SIGNIFICANT CHANGES AT THIS TIME.
&&
.PREV DISCUSSION...
/ISSUED 406 AM EDT THU JUL 20 2006/
SHORT TERM /TODAY THROUGH TONIGHT/...
TS BERYL CAN BE SEEN SPINNING WELL OFF THE MID ATLANTIC COAST EARLY
THIS MORNING. THE ADVISORY FROM THE NHC/TPC FROM 200 AM PLACED THE
TS ABOUT 235 MILES SOUTH OF NYC.
BERYL WILL REMAIN FAR ENOUGH AWAY FROM US FOR NO REAL IMPACT. THE
GRADIENT WONT EVEN BE TIGHT ENOUGH FOR A SMALL CRAFT ON THE MARINE
SIDE OF OPERATIONS.
THE SCANT CONVECTION FROM EARLIER THIS MORNING HAS
DISSIPATED...LEAVING A QUIET RADAR. INFRARED IMAGERY SHOWS SCT
MID CLOUDS (10K-15K FT) THROUGH THE CWA. IN ADDITION...WITH LOW
LEVEL WINDS FROM THE E/NE...A FEW LOW CLOUDS (1.5K-2.5K FT) HAVE
ALSO DEVELOPED MAINLY EAST OF THE BLUE RIDGE...AND METARS THROUGH
THE CWA INDICATE VSBY RESTRICTIONS MAINLY BTWN 3 TO 5 SM IN FOG.
HAVE INCLUDED PATCHY FOG MAINLY FOR PLACES NORTH AND WEST OF BWI/DCA
UNTIL ABOUT 13Z. WX GRID IS EMPTY THEREAFTER THROUGH ABOUT
18Z...WHEN A FEW POP UP TSRA WILL OCCUR. BELIEVE THAT OUR NORTHEAST
CWA...NAMELY MOST OF THE BWI/DCA METRO AREA...WILL NOT HAVE ANY POP
UP TSRA. THIS AREA MAY BE UNDER SOME PERIPHERAL SUBSIDENCE AROUND
BERYL...AND IS ALSO UNDER A MORE STABLE BUBBLE OF AIR. THE BETTER
CAPES ARE FORECAST ACROSS WESTERN MD..THE POTOMAC
HIGHLANDS...SHENANDOAH VALLEY AND CENTRAL VA AREA...WHERE ISO TO SCT
COVERAGE OF TSRA WILL OCCUR...AND LINGER THROUGH THE EVENING.
AFTER MIDNIGHT...COLD FRONT WILL APPROACH FROM THE NORTHWEST AND
WILL START TO SEE BETTER FORCING ESPECIALLY ACROSS OUR NORTHWEST
ZONES. WILL HAVE CHC POPS THERE...WITH SLGT CHC FURTHER EAST.
LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A FRONTAL BNDRY WILL STALL ACROSS THE MID ATLC LATE FRI NGT AND
CONTINUE THROUGH EARLY NEXT WEEK. THIS FEATURE WILL BE A FOCUS FOR
LOW PRES WAVES RIDING THROUGH THE REGION AND THUS SEVERAL ROUNDS OF
SHWRS AND TSTMS. GFS VS NNM WRF IN DISAGREEMENT AS TO QPF AMTS AND
OVERALL PCPN COVERAGE. HAVE USED A BLEND OF THE GFS AND NAM MOS POPS
FOR THE FRI THROUGH SAT NGT PERIOD WHICH GIVES SOME LIKELY POPS
ACROSS A LARGE PORTION OF THE CWFA.
MODEL QPF AND OFFICIAL HPC NUMBERS DO NOT SUGGEST ANY SIGNIFICANT
RISK FOR FLOODING ATTM...THEREFORE WILL NOT ISSUE HYDROLOGIC
OUTLOOK...ALTHOUGH GENERAL PATTERN DEFINITELY BEARS CLOSE WATCHING.
A LARGE U/L TROUGH IS STILL PROGGED TO PASS THROUGH MON OR MON
NGT...BREAKING THE STALLED BNDRY PATTERN AND BRINGING A PATTERN OF
WEAK FLOW AND A BUILDING BERMUDA HIGH FROM THE SE THROUGH MID WEEK
NEXT WEEK. THUS EXPECT A DECREASE IN POPS AND AN INCREASE IN
TEMPS...ALTHOUGH TEMPS SHOULD BE ONLY SLIGHTLY ABOVE NORMAL WITH
MODERATE HUMIDITY...FAIRLY TYPICAL CONDS FOR MID SUMMER.
AVIATION...
MVFR VSBYS AT MOST TERMINALS IN FOG THROUGH 12-13Z...THEN PREVAILING
VFR CONDITIONS FOR THE REST OF THE TAF PERIOD (ASSUMING HAZE DOES
NOT RESTRICT VSBYS IN THE MVFR CATEGORY AFTER 13Z). KMRB AND KCHO
TERMINALS HAVE THE BEST SHOT AT A POP UP TSRA THIS AFTERNOON. MAY
INCLUDE A VCTS FOR AT LEAST KCHO FOR THE 12Z WORKTAFS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM...99
Hazardous weather outlook, Jul 20, 1:02 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT THU JUL 20 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-211015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
202 PM EDT THU JUL 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED PORTIONS
OF VIRGINIA...WEST VIRGINIA...AND MARYLAND AT RISK FOR SEVERE
THUNDERSTORMS TODAY.
THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE BETWEEN 5 PM AND
MIDNIGHT. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jul 20, 1:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT THU JUL 20 2006
MDZ002-003-VAZ021-025>031-WVZ048>055-210015-
ALLEGANY-WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
201 PM EDT THU JUL 20 2006
...SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED PORTIONS
OF VIRGINIA...WEST VIRGINIA...AND MARYLAND AT RISK FOR SEVERE
THUNDERSTORMS TODAY.
THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE BETWEEN 5 PM AND
MIDNIGHT. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS.
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...
FORECASTS AND POSSIBLE WATCHES OR WARNINGS.
Thunderstorm Wind, Pendleton
- When
- July 20, 2:00 PM EST to 2:10 PM EST
- Where
- Pendleton County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.650, -79.333
Newspaper reports indicated several trees were downed at the city park in Franklin, and on private property in the Brandywine area.
Thunderstorm Wind, Hampshire
- When
- July 20, 3:45 PM EST
- Where
- Hampshire County, Slanesville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.367, -78.533
Extensive tree damage occurred due to severe thunderstorms in the Slanesville area. Some minor property damage also occurred such as roof damage to barns and signs knocked over. Local Emergency Management and SKYWARN weather spotters contributed to this report.
Thunderstorm Wind, Berkeley
- When
- July 20, 5:30 PM EST
- Where
- Berkeley County, Bunker Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.333, -78.050
Powerlines and trees were downed in the town of Bunker Hill. The roof was partially destroyed and blown off of a local chapel.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 20, 20061 injured · $3.5 million · 55 kt wind · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Ohio, July 20, 2006$84,000 · 52 kt wind · 11 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
- Flash Flood in Colorado, July 20, 2006$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520414, 5520413, 5520415.